Journal Article

Optimal Redistributive Taxation in a Search Equilibrium Model

Mathias Hungerbühler, Etienne Lehmann, Alexis Parmentier and Bruno Van Der Linden

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 73, issue 3, pages 743-767
Published in print July 2006 | ISSN: 0034-6527
Published online July 2006 | e-ISSN: 1467-937X | DOI:
Optimal Redistributive Taxation in a Search Equilibrium Model

More Like This

Show all results sharing this subject:

  • Taxation, Subsidies, and Revenue


Show Summary Details


This paper characterizes optimal non-linear income taxation in an economy with a continuum of unobservable productivity levels and endogenous involuntary unemployment due to frictions in the labour markets. Redistributive taxation distorts labour demand and wages. Compared to their efficient values, gross wages, unemployment, and participation are lower. Average tax rates are increasing. Marginal tax rates are positive, even at the top. Finally, numerical simulations suggest that redistribution is much more important in our setting than in a comparable Mirrlees-type setting.

Keywords: H21; H23

Journal Article.  10070 words.  Illustrated.

Subjects: Taxation, Subsidies, and Revenue

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.